Alert archive / Puerto Rico / Flash Flood Warnings in 2013

Flash Flood Warning 1, NWS JSJ

March 29, 2013

NWS JSJ issued this flash flood warning at Mar 29, 2013, 1:22 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2013, 1:22 PM CDT (18:22 UTC)
Expired
Mar 29, 2013, 4:45 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 43 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

957 
WGCA52 TJSJ 291822
FFWSJU
PRC053-089-103-119-292015-
/O.NEW.TJSJ.FF.W.0001.130329T1822Z-130329T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
222 PM AST FRI MAR 29 2013

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     NAGUABO
     FAJARDO
     LUQUILLO
     RIO GRANDE

* UNTIL 415 PM AST

* AT 217 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN OVER THE EASTERN FLANKS OF THE LUQUILLO MOUNTAINS 
AND EL YUNQUE. THIS RAIN WATER WILL MOVE DOWN THE FAJARDO RIVER AND 
IS EXPECTED TO SEND IT INTO FLOOD BEFORE 3 PM AST. FLOODING WHERE 
HIGHWAYS 3 AND 52 INTERSECT IS LIKELY. THE FAJARDO RIVER AT PARAISO 
WAS AT 7.68 FEET AT 2:15 PM AST...WHERE FLOOD STAGE IS 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1836 6562 1829 6563 1828 6568 1829 6569
      1827 6573 1829 6576 1828 6577 1825 6573
      1826 6570 1824 6573 1826 6579 1833 6578

$$

SNELL

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
532 
WGCA52 TJSJ 292012
FFWSJU
PRC053-089-103-119-292145-
/O.EXT.TJSJ.FF.W.0001.000000T0000Z-130329T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
412 PM AST FRI MAR 29 2013

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     NAGUABO
     FAJARDO
     LUQUILLO
     RIO GRANDE

* UNTIL 545 PM AST

* AT 415 PM AST...DOPPLER RADAR CONTINUES TO INDICATED MODERATE TO 
HEAVY RAIN ACROSS THESE MUNICIPALITIES. THEREFORE...THE FLASH FLOOD 
WARNING HAS BEEN EXTENDED UNTIL 545 PM AST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES. ADDITIONALLY...ROADS AND LANDS ALONG THE BANKS OF
CREEKS...STREAMS AND OTHER LOW LYING AND POOR DRAINAGE AREAS ARE
SUBJECT TO FLOODING. MOTORISTS ARE URGED TO AVOID ROADS WHERE
EXCESSIVE PONDING IS OBSERVED.

&&

LAT...LON 1836 6562 1829 6563 1828 6568 1829 6569
      1827 6573 1829 6576 1828 6577 1825 6573
      1826 6570 1824 6573 1826 6579 1833 6578

$$

CASTRO

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Mar 29, 10:50 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Mar 29, 10:50 AM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
1150 AM AST FRI MAR 29 2013

.UPDATE...HEAVY SHOWERS FORMED OVER NORTHEAST PUERTO RICO DURING
THE MORNING HOURS AS THE FRONTAL BAND HUNG BACK OVER THE ATLANTIC
WATERS. SHOWERS ALSO DEVELOPED ACROSS THE NORTHERN U.S. VIRGIN
ISLANDS INCLUDING SAINT JOHN WHICH SHOWED THE HEAVIEST RAIN AS OF
11:30 AM AST.

&&

.DISCUSSION...SCATTERED SHOWERS WILL CONTINUE TO FORM OUTSIDE OF
THE AREA OF HEAVY SHOWERS MENTIONED ABOVE AS THE FRONT MOVES
THROUGH PUERTO RICO FROM THE NORTHWEST. THE HEAVY SHOWERS SHOULD
END IN SEVERAL HOURS AS THIS HAPPENS. SHOWERS MAY CONTINUE TO FORM
EAST OF FAJARDO NEVERTHELESS.

&&

.AVIATION...OVERCAST SKIES ARE NOW OVER MOST ROUTES TO AND FROM
SAN JUAN AND THE U.S. VIRGIN ISLANDS WITH MOUNTAIN OBSCURATIONS
AND LOWER CIGS PREVALENT. MVFR CONDS CONTINUE AT TJMZ AND HAVE
FALLEN TO IFR AT TJBQ...ALTHOUGH THEY ARE EXPECTED TO IMPROVE
LATER THIS AFTERNOON. WINDS ARE EAST 5 TO 15 KNOTS BELOW 2.5 KFT
AND SOUTH BETWEEN 3 AND 6 KFT. WINDS INCREASE FROM THE WEST ABOVE
10 KFT TO REACH 50 KT AT 40 KFT. WINDS AT LLVLS WILL BECOME MORE
NORTHEAST AND INCREASE TO 20 KT. WINDS ALF WILL INCR TO 60 KT AT
40 KFT THROUGH 31/06Z.

&&

.MARINE...SEAS HAVE BEEN SLOWLY DIMINISHING...BUT ARE STILL
SLIGHTLY ABOVE 7 FEET AT THE RINCON BUOY. SEAS HAVE DROPPED BELOW
6 FEET AT THE OUTER BUOY 41043. ALTHOUGH WINDS WERE AS HIGH AS 15
TO 20 KNOTS ON THE NORTHWEST COAST...WITH THE PASSAGE OF THE
FRONTAL BAND...WINDS HAVE BEEN DIMINISHING...SO SEAS SHOULD
CONTINUE TO LOWER.

&&

.PREV DISCUSSION... /ISSUED 836 AM AST FRI MAR 29 2013/

SYNOPSIS...BROAD MID-UPPER TROUGH PATTERN WILL REMAIN THE
DOMINANT WX FEATURE INTO EARLY NEXT WEEK. MID-UPPER LEVEL RIDGE
THEN EXPECTED TO BUILD MID NEXT WEEK.

DISCUSSION...FRONTAL ZONE EARLY THIS MORNING SHOWING SIGNS OF
WEAKENING AS LOW LEVEL MOISTURE PLUME IS FRAGMENTING ON BLENDED
TPW IMAGERY. HOWEVER...BROAD TROF AND DECENT MOISTURE SHOULD
STILL RESULT IN A CLOUDY SHOWERY FCST OVER THE WEEKEND.
OVERALL...THERE APPEARS TO BE SVRL FACTORS AGAINST THIS BEING A
SIG RAINFALL EVENT. FIRST...WATER VAPOR IMAGERY STILL SHOWS A DRY
SIGNATURE WITH LATEST GOES SOUNDER DATA INDICATING MOISTURE
EXTENDING UP TO 600 MB. PRECIPITABLE WATER IS NOT THAT IMPRESSIVE
AND IS FCST TO STAY BELOW TWO STANDARD DEVIATIONS FOR THIS TIME OF
THE YEAR. SECOND...JET STREAK DYNAMICS LOOK TO REMAIN TO THE NORTH
AND JUST GRAZE NORTHWEST PR THRU THE ENTIRE EVENT. THIRD...K
INDICES ONLY PEAK AT 30 AND INSTABILITY IS PRETTY MUCH NON-
EXISTENT OVER LAND DUE TO EXTENSIVE CLOUD COVER AND POOR LAPSE
RATES. BEST CHANCE FOR THUNDER WILL REMAIN OVER THE ATLC COASTAL
WATERS. FOURTH AND LAST...H2 VELOCITY POTENTIAL ANOMALIES FROM
SVRL MODELS FROM THE CPC WEBSITE ALL INDICATE POSITIVE ANOMALIES
INDICATING UPPER LEVEL CONVERGENCE MEANING DOWNWARD MOTION.

FCST DETAILS...ONE SHORTWAVE TROUGH WILL PIVOT NORTHEAST TODAY
BEFORE BEST MOISTURE ARRIVES. SHOULD SEE SKIES BECOMING
INCREASINGLY CLOUDY THROUGH THE DAY WHERE SKIES ARE CLEAR RIGHT
NOW EXCEPT IN ST. CROIX. SHOWERS WILL BREAK OUT LATER THIS
AFTERNOON. FRONTAL ZONE SAGS SOUTH OF PR TONIGHT WITH SHOWERS
FOCUSING NORTH OF THE CORDILLERA ON NORTHEAST WINDS.

SAT-SAT NIGHT...APPEARS TO BE THE BEST WINDOW OF OPPORTUNITY FOR
SOME MODERATE RAINS ACCORDING TO 00Z GFS AS ADDITIONAL S/W ENERGY
DIGS ACROSS SW ATLC AND JET DYNAMICS IMPROVE SOMEWHAT. EUROPEAN
MODEL LIKES TO HOLD TO BETTER MOISTURE THROUGH SUN. GFS SHOWS
DRIER AIR ADVECTING IN LATE SUN FROM THE SOUTHEAST. BY SUN
NIGHT...GLOBAL MODELS AND GLOBAL ENSEMBLE SHOW RISING MID LEVEL
HEIGHTS AND MUCH DRIER AIR ADVECTING IN.

RIDGE BUILDS BY TUE WITH DRY HOT WEATHER EXPECTED STARTING MON AND
THRU THE REST OF NEXT WEEK.

AVIATION...VFR TO PERSIST ALL TAF SITES THRU TODAY XCP TJMZ/TJBQ
WHERE FEW PDS MVFR AND PSBL IFR IN SHRA. SHRA AND MVFR LIKELY
ARRIVING AT TJSJ IN AFT AND MAYBE TIST TONIGHT. MTN OBSC XPCTD BY
AFT. ISOLD SHRA ELSEWHERE BUT SHOULD NOT REDUCE FLIGHT CONDS. LLVL
WIND NE 5-15 KT TO FL050 INCR TO FL100 LATE TODAY. WIND ABV FL100
W INCR WITH HGT.

MARINE...SEAS EXPECTED TO BUILD LATE SAT AS WINDS STRENGTHEN AND
NORTH SWELLS BUILD. WILL REEVALUATE CWF SOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  84  75  84  75 /  70  60  60  60
STT  76  74  77  74 /  30  40  60  70

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...
VI...NONE.
COASTAL WATERS...SMALL CRAFT ADVISORY UNTIL 9 PM AST SATURDAY FOR ATLC WATERS OF
     PUERTO RICO AND USVI FROM 10NM TO 19.5N-COASTAL WATERS OF
     NORTHERN PUERTO RICO OUT 10 NM-MONA PASSAGE SOUTHWARD TO
     17N.

     SMALL CRAFT ADVISORY UNTIL 3 PM AST SATURDAY FOR COASTAL WATERS
     OF NORTHWESTERN PUERTO RICO OUT 10 NM.

&&

11/12
Hazardous weather outlook, Mar 29, 4:49 AM CDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
549 AM AST FRI MAR 29 2013

AMZ710>745-PRZ001>013-301000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
549 AM AST FRI MAR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-301000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
549 AM AST FRI MAR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 10:01 AM CDTAreal Flood AdvisoryJSJ3 hr
Mar 29, 10:05 AM CDTAreal Flood AdvisoryJSJ4 hr
Mar 29, 2:04 PM CDTFlash Flood WarningJSJ3 hr
Mar 29, 4:14 PM CDTAreal Flood AdvisoryJSJ3 hr
Mar 29, 4:49 PM CDTFlash Flood WarningJSJ116 min
Mar 29, 6:00 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.